South Dakota, 2018

Tornadoes and Flood in South Dakota, June 16 to 17, 2018

June 16 to 17, 2018 · NWS ABR · 17 events in 4 counties and zones

Severe thunderstorms developed along a stationary front and brought large hail, damaging winds, flooding, along with a few tornadoes to parts of central and northeast South Dakota. Two tornadoes and large hail caused the most damage near Burdette in Hand county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a stationary front and brought large hail, damaging winds, flooding, along with a few tornadoes to parts of central and northeast South Dakota. Two tornadoes and large hail caused the most damage near Burdette in Hand county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 4:38 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 16, 4:38 AM MST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
638 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 631 AM CDT Sat Jun 16 2018

See below for an aviation forecast discussion for the 12Z TAFs.

&&

.SHORT TERM...(Today and Tonight)
Issued at 414 AM CDT Sat Jun 16 2018

Forecast challenges today and tonight revolve around tricky
temperature forecast with models forecasting the nearly stationary
boundary over the region to make a slight jog northward through peak
heating. Fully expecting some areas could see a 10 or more degree
temperature forecast bust with this boundary on the move. Also, the
risk of severe weather (and heavy rain-makers) today into tonight
appears to be conditional (depending on what actually transpires
w.r.t. attempts to weaken the persistent mid-level thermal capping
inversion still in place across the area this morning).

Currently, with elevated convection (1-2 hours old) ongoing on the
nose of the low level jet over south central South Dakota, skies are
partly to mostly cloudy and temperatures are ranging from the 50s
northwest in the region to near 80 degrees southeast in the region.

The synoptic-scale set up is in place to support torrential rainfall
(and potentially training convection) today/tonight as well as
severe weather in the form of large hail and damaging winds. There
is also a small tornado risk late this afternoon through late this
evening, but that is more conditional, and requires a lot of moving
parts to be sync'd up. The convection that is ongoing this morning,
is forecast to lift northeast along the mid-level instability axis
where-ever the best low level jet forcing is lined up with the best
upper level left exit region/diffluence in a 70kt upper level jet
streak extending into the region from Wyoming.

Despite the 00Z NAM12's rendition of +11C to +13C 700hpa thermal
capping inversion temps sticking around well into this evening
before decreasing, the last 2 or 3 RAP13 solutions this morning are
starting to hint at perhaps a couple of areas where MLCIN may be
weakened enough by 22-23Z along the slowly northward moving "warm
frontal boundary" to allow for convective initiation along/just
north of the boundary. Will really need to focus attention along
this frontal boundary for appx 3 to 6 hours, between 22Z and 04Z
tonight across McPherson/Edmunds counties eastward into
Day/Marshall/Roberts/Traverse/Big Stone counties as more than
adequate low level and deep layer shear/instability will reside
along the boundary to support the potential for very large hail,
damaging winds and perhaps a few tornadoes with initial super-
cellular convection (if storms can break the cap), before heavy rain
concerns (between 00Z and 06Z) take over as the primary severe
weather threat overnight. LCL heights should generally be between
1000m to 2000m, which suggests cloud bases would be low enough to
support a tornado risk. But, again, the main question is will there
be a shortwave/upper level jet streak moving over the region this
afternoon/tonight that can provide enough mid-level cooling/height
falls and synoptic scale lift/forcing along the boundary (and
diffluent flow aloft) to overcome mid-level warm temps that for the
past couple of days have pretty much kept daytime convection from
happening.

Low level thermal advection progs show the southeastern third of the
CWA really warming up this afternoon as it gets back into the warm-
air side of the northward meandering frontal boundary. Not much
temperature budge expected, though, for locations that end up
remaining north and west of the frontal boundary at/after peak
heating today.

.LONG TERM...(Sunday through Friday)
Issued at 414 AM CDT Sat Jun 16 2018

Sunday we start off with the CAP shifting eastwards (700mb
temperatures down to around +7C in north central, though the far
east still has readings around +11C initially), with the surface
front back south of the CWA. At 500mb we can also see remnant
moisture associated with the leftovers from tropical storm Bud
moving into western South Dakota, though the flow regime remains
southwesterly...meaning more of these weaker, poorly defined
shortwaves are the main impetus for lift aloft. We do have on this
particular morning the left exit region of a 60-80kt jet that has
been split from the main flow which is well to the north, which
seems to be the main source of ascent for the area. Shear is fairly
high, 0-6km around 35 to 55kts from west to east, however
instability is more or less absent with stable low levels behind the
front, which will continue to sink south. The risk for storms will
be defined by this shear/low CAPE environment. CAMS do suggest more
of a widespread/weaker convection signature out that far.

A second southwest flow wave looks to lift across the area early
Monday. After that, confidence for precipitation drops as the upper
low over the intermountain west stalls/retrogrades and weakens. In
the low levels, we remain under the influence of a broad high
pressure system that moves very slowly, feeding dry/mild air into
the area. Even as it drifts east, easterly low level flow will keep
us close to average with low humidity through the better half of
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 631 AM CDT Sat Jun 16 2018

Early morning showers and thunderstorms are of the heavy rain
variety. Terminals impacted appear to be KMBG/KABR/KATY. Sub-VFR
cigs/visbies in the heavy rain should be expected. VFR should
prevail, though, in between thunderstorms today. Later tonight,
guidance is hinting at cigs falling below VFR flt cat by 06Z (not
including any sub-VFR in convection later this afternoon through
the overnight). Convection should be done this morning by 15 or
16Z. But, by 22/23Z this afternoon, convection chances start
ramping back up at pretty much all four terminals, with
thunderstorms possible through 06 or 07Z tonight before things
start to dry out again. Large hail, damaging winds and heavy rain
could accompany thunderstorms late this afternoon through late in
the evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...Dorn
Hazardous weather outlook, Jun 16, 3:46 AM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
546 AM CDT Sat Jun 16 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms will move across northeast South Dakota.
Widespread severe weather is not anticipated though we can not
rule out an isolated severe storm or two, with the risk being
mainly in the form of hail and gusty winds.

The main threat for severe weather appears to be highlighted
between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form
of large hail, damaging winds and possibly a tornado or two. The
severe weather threat currently looks to reside east of a line
from roughly Leola to Redfield. By late evening into the late
night hours, the severe weather threat transitions to heavy rain
and a potential flooding risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A severe weather threat of heavy rain exists on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 16, 2:54 AM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
454 AM CDT SAT JUN 16 2018

SDZ018-019-161030-
Clark SD-Spink SD-
454 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
SPINK COUNTIES UNTIL 530 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fordham Colony, or 11 miles southwest of Clark, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clark, Fordham Colony, Clark Colony, Carpenter and Hillcrest Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4494 9760 4460 9778 4461 9786 4463 9786
      4463 9798 4464 9805 4495 9791
TIME...MOT...LOC 0953Z 199DEG 33KT 4473 9785

Connelly
Special weather statement, Jun 16, 3:26 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
526 AM CDT SAT JUN 16 2018

SDZ011-018-019-161115-
Clark SD-Spink SD-Day SD-
526 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN
CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 615 AM CDT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm near
Raymond, or 8 miles northwest of Clark, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clark, Bradley, Raymond, Lily, Crocker, Crandall, Hillcrest Colony
and Swan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4484 9765 4485 9799 4522 9803 4520 9755
TIME...MOT...LOC 1024Z 186DEG 24KT 4495 9788

Connelly
Special weather statement, Jun 16, 3:50 AM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
550 AM CDT SAT JUN 16 2018

SDZ018-161115-
Spink SD-
550 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SPINK COUNTY UNTIL
615 AM CDT...

At 549 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashton, or near Redfield, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Redfield and Ashton.

LAT...LON 4479 9838 4480 9859 4508 9856 4505 9824
TIME...MOT...LOC 1049Z 194DEG 19KT 4493 9846

Connelly

The radar

The Bismarck radar (KBIS), 164 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.

Hail, Dewey

When
June 16, 6:30 AM MST
Where
Dewey County, 1.46 mi W of Isabel
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -101.460

Hail, Dewey

When
June 16, 6:36 AM MST
Where
Dewey County, 0.84 mi NE of Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
45.390, -101.420

Hail covered the ground up to 2 inches in spots.

Hail, Dewey

When
June 16, 7:05 AM MST
Where
Dewey County, 3.68 mi NE of Firesteel
Measured
1.25 in hail
Reported by
Public
Coordinates
45.470, -101.230

Thunderstorm Wind, Hyde

When
June 16, 5:59 PM CST
Where
Hyde County, 1.2 mi NW of Holabird
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.530, -99.600

Hail, Hyde

When
June 16, 6:07 PM CST
Where
Hyde County, 9.04 mi N of Highmore Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.660, -99.450

Hail, Hyde

When
June 16, 6:13 PM CST
Where
Hyde County, 11.07 mi N of Highmore Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -99.420

Hail, Hyde

When
June 16, 6:20 PM CST
Where
Hyde County, 9.04 mi N of Holabird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.650, -99.600

Hail, Hand

When
June 16, 7:05 PM CST
Where
Hand County, 6.93 mi N of St Lawrence
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.620, -98.940

Thunderstorm Wind, Hand

When
June 16, 7:05 PM CST
Where
Hand County, 8.58 mi NE of St Lawrence
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.610, -98.810

Estimated eighty mph winds pushed a calf shelter from northwest to southeast and tipped over a fifth wheel livestock trailer. The winds also caused lots of tree damage.

Tornado, Hand

When
June 16, 7:07 PM CST to 7:10 PM CST
Where
Hand County, 10.33 mi NE of St Lawrence to 10.63 mi NE of St Lawrence
Rating
EF0
Path length
0.43 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.635, -98.796

A tornado touched down south of Burdette taking down some large tree branches and tossing them 25 to 30 feet in all directions. Some of the corn crop was also bent and flattened in areas.

Hail, Spink

When
June 16, 7:15 PM CST
Where
Spink County, 10.95 mi WSW of Tulare
Measured
2.75 in hail
Reported by
Public
Coordinates
44.660, -98.700

Tornado, Hand

When
June 16, 7:16 PM CST to 7:18 PM CST
Where
Hand County, 10.9 mi N of Vayland to 10.96 mi NNE of Vayland
Rating
EF0
Path length
0.08 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
44.635, -98.737

A second tornado touched down picking up a substantial calving barn and rolling and tossing it about 100 feet to the northeast. The calving barn destroyed a fence line and severely damaged a chicken coop and large tree in the process. Sheet metal was removed from the top side of a separate barn. Additional debris was tossed to the southeast about 150 to 200 feet, bending a fence. Chemical and water storage tanks were tossed about 50 feet to the north. Hay bales were removed from stacks and tossed/rolled to the east with a bale in a feeder picked up and destroyed. Large hail dented the siding and broke windows on both houses on the farmstead.

Thunderstorm Wind, Spink

When
June 16, 8:18 PM CST
Where
Spink County, 1.96 mi W of Spink Colony
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.750, -98.290

Thunderstorm Wind, Hand

When
June 16, 8:28 PM CST
Where
Hand County, 6.39 mi NNW of Ree Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.610, -99.230

Severe winds to an estimated eighty mph knocked over a couple semi-trailers and a hopper along with causing significant overhead door damage.

Thunderstorm Wind, Hand

When
June 16, 8:29 PM CST
Where
Hand County, 5.61 mi N of Ree Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.600, -99.220

Estimated sixty mph winds downed some smaller six to eight inch diameter trees.

Thunderstorm Wind, Hand

When
June 16, 8:29 PM CST
Where
Hand County, 8.98 mi N of Ree Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.650, -99.200

Estimated eighty mph winds knocked over empty van trailers along with an empty grain bin.

Flood, Hand

When
June 16, 10:00 PM CST to June 17, 6:00 PM CST
Where
Hand County, 9.52 mi N of St Lawrence to 2.35 mi SSW of Polo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.658, -98.939

Very heavy rains of 2 to 5 inches brought some flooded fields and pastures along with a few roads north of Miller and Ree Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770094, 770096, 770098, 770136, 770099, 770100, 770101, 770103, 770126, 770107, 770105, 770117, 770137, 770131, 770133, 770135, 770092.